Flood, Smyth
- When
- February 22, 5:30 PM EST to February 23, 1:30 AM EST
- Where
- Smyth forecast zone
- Reported by
- UNKNOWN
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Minor to moderate flooding occurred on the North Fork of the Holston River on the 22nd and into the 23rd. 12 feet at Saltville on the 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor to moderate flooding occurred on the North Fork of the Holston River on the 22nd and into the 23rd. The river crested at 11.12 feet at Saltville on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 3:17 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 317 PM EST SAT FEB 22 2003 PRETTY ACTIVE DAY WITH FLOODING REPORTS ACROSS CWA. MAIN PROBLEMS IN THE MOUNTAIN REGION WITH SNOW MELT AND SATURATED GROUNDS. SFC LOW IN THE TN RIVER VALLEY WITH UPPER LEVEL LOW TO THE SOUTHWEST OF SFC LOW. MAIN LINE OF PCPN PUSHING OFF TO THE EAST...CURRENTLY IN BETWEEN SYSTEMS WITH PATCHY DENSE FOG ACROSS THE REGION. UPPER LEVEL LOW TO MOVE INTO THE REGION THIS EVENING...VISIBILITIES SHOULD RISE WITH INCOMING RAIN. CONVECTION WITH UPPER LEVEL SYSTEM SHOULD BRING A CHC FOR THUNDER TO CWA THIS EVENING. EXTENDING RAIN THRU TONIGHT WITH A CHANGE OVER TO SNOW IN EXTREME WESTERN COUNTIES LATE TONIGHT. UPPER LEVEL SYSTEM TO PUSH THRU SUN AM. KEPT SNOW SHOWERS THRU SUNDAY AFTERNOON IN THE WEST TAPERING TO FLURRIES IN THE AFTN. NEXT PROBLEM TO ENTER THE AREA WILL BE THE WIND. PRESSURE RISE BEGIN LATE TONIGHT AND CONTINUE INTO SUNDAY. SATURATED GROUND AND STRONG WINDS COULD BRING TREES AND POWER LINES DOWN. CONTINUING WITH HIGH WIND WARNING FOR VA/NC COUNTIES AND ADV IN SE WV. WINDS WILL BEGIN TO SUBSIDE AROUND SUNDAY EVENING. A WEAKER SYSTEM IS RIGHT ON THE HEELS OF THIS SYSTEM. MAJORITY OF THE ENERGY WILL STAY NORTH OF CWA AND INTO THE OHIO RIVER VALLEY. SYSTEM NUMBER TWO SHOULD BRING RAIN AND/OR SNOW TO FAR WESTERN COUNTIES MONDAY AND MONDAY NIGHT. PCPN WILL BE LIGHT. SYSTEM THREE WILL BE ENTERING CALIFORNIA MONDAY. FEW CHANGES IN THE EXTEND. HI PRESSURE MOVES INTO THE NORTHEAST TUE CREATING A DAMNING EVENT. REINFORCING THE COLD AIR WILL BE OVERRUNNING PCPN EVAPORATING INTO THE COLD DOOM TUE NIGHT. SYSTEM THREE MOVES OUT OF THE ROCKIES AND INTO THE TEXAS PANHANDLE. TIMING THIS SYSTEM IS IN QUESTION WITH HIGH PRESSURE RELUCTANT TO MOVE OUT TO SEA. TEMPS SHOULD BE COLD ENOUGH IN THE ONSET FOR SNOW IN THE FAR WEST LATE TUE NIGHT. SFC SYSTEM TO MOVE ALONG THE GULF COAST REGION. GRADIENT BETWEEN SYSTEMS BRINGS WARMER AIR INTO THE REGION ERODING COLD POOL AND SHOULD CHANGE ALL PCPN TO LIQUID BY WEDNESDAY NIGHT. KEPT A MIX IN THE MTNS WED NIGHT WITH QUESTIONS OF TRACK AND TIMING. BY THU...ALL PCPN SHOULD BE RAIN. CHANGES TO THE EXTENDED WERE MORE FOR LIQUID PCPN AND WARMING TEMPS A FEW DEGREE BUT STILL UNDER GUIDANCE. ROA 38 52 36 53 / 10 0 10 10 LYH 39 53 31 53 / 10 0 10 10 DAN 42 56 31 53 / 10 0 10 10 BLF 36 38 32 40 / 50 30 30 30 LWB 32 39 27 39 / 60 30 30 30 BCB 36 41 32 46 / 30 0 10 10 TNB 34 43 33 43 / 30 0 10 10 .RNK... NC...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES NCZ001>006... NCZ018>020. VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020... VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007. WV...WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 410 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA. .DAY ONE...SATURDAY. A FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHEASTERN WEST VIRGINIA...THE VIRGINIA MOUNTAIN EMPIRE...THE ALLEGHANY HIGHLANDS...MUCH OF THE NEW RIVER VALLEY...AND THE SOUTHERN SHENANDOAH VALLEY. RUNOFF FROM BOTH RAIN AND SNOWMELT MAY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. A STORM SYSTEM MOVING NORTH FROM THE GULF OF MEXICO WILL CONTINUE TO SPREAD RAIN INTO THE REGION THROUGH TODAY. RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES COMBINED WITH THE SNOW MELT...COULD LEAD TO FLOODING...ESPECIALLY OVER FAR SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. ADDITIONALLY...AS A WARM FRONT APPROACHES THE AREA LATE TODAY...THE POTENTIAL EXISTS FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHSIDE VIRGINIA AND NORTHWESTERN NORTH CAROLINA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... AS A COLD FRONT CROSSES THE REGION TONIGHT WINDS ARE EXPECTED TO BECOME VERY STRONG FROM THE WEST AND NORTHWEST AND CONTINUE THROUGH SUNDAY. WINDS OF 20 TO 45 MPH WITH GUSTS TO 60 MPH AND GREATER CAN BE EXPECTED. WITH THE GROUND LOOSENED FROM MELTING SNOW AND HEAVY RAIN...TREES WILL MORE EASILY BE TOPPLED IN THE STRONG WINDS. WIDESPREAD POWER OUTAGES ARE POSSIBLE LATER TONIGHT AND SUNDAY. FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY... WITH RAIN OR SNOW THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES WIDESPREAD. SPN
NCZ001>006-018>020-VAZ032-043-044-058-059-222115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1225 PM EST SAT FEB 22 2003 THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...FOR AREAS MAINLY SOUTH AND EAST OF DANVILLE VIRGINIA. A WARM FRONT OVER THE CENTRAL CAROLINAS WILL BE THE FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON. THE WIND PROFILE THROUGH THE LOWER SEVERAL THOUSAND FEET OF THE ATMOSPHERE COULD SUPPORT DAMAGING WINDS WITH ANY THUNDERSTORMS THAT DO DEVELOP. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR WESTERN VIRGINIA...HOWEVER NETWORKS ACROSS NORTH CAROLINA WILL LIKELY BE BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343292.